Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Nashville, TN

August 9, 2021Cumberland County, Tennessee

NWS Nashville, TN issued this special weather statement at Aug 9, 2021, 7:53 PM CDT for Cumberland County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 7:53 PM CDT (00:53 UTC)
Expired
Aug 9, 2021, 8:30 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Hail
0.25 in
Wind
30

County Cumberland County, TN

The radar

The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1837 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1837 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

725 
WWUS84 KOHX 100053
SPSOHX

Special Weather Statement
National Weather Service Nashville TN
753 PM CDT Mon Aug 9 2021
 
TNZ066-100130-
Cumberland TN-
753 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of Cumberland County
through 830 PM CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crossville, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Crossville, Fairfield Glade, Crab Orchard, Lake Tansi, Cumberland
Mountain State Park and Slate Springs.

This includes Interstate 40 between mile markers 315 and 339.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3590 8471 3586 8473 3583 8477 3582 8480
      3577 8490 3586 8521 3607 8506 3609 8484
      3608 8483 3609 8482 3609 8480 3605 8479
      3600 8472 3591 8468
TIME...MOT...LOC 0052Z 277DEG 10KT 3588 8510 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

Whitehead

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this special weather statement went out at Aug 9, 7:06 PM CDT, 47 minutes earlier.

Area forecast discussion, Aug 9, 7:06 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
706 PM CDT Mon Aug 9 2021

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

The main forecast message for this week continues with high
confidence. It will be hot and humid with scattered showers and
thunderstorms. On the other hand, within the next 24 hours we
have relatively low confidence on the exact location and timing
of thunderstorms.

This afternoon, scattered storms were occurring mainly across the
northeast quadrant of Middle Tennessee. This trend is expected to
continue through the rest of the afternoon with an upper trough
still having some impact across the Upper Cumberland before
pulling east this evening. Some models suggest stray showers or
storms could bubble up at times through the night across the Mid
State. Also, additional storms will develop upstream over Missouri
and a storm complex could move down this way. Given the
uncertainties, we will keep rain chances in the forecast through
the night, but generally just 20-30 percent. The atmosphere
remains quite moist, so heavy downpours should be expected. Most
storms will behave, but if an organized cluster of storms does
come at us, there could be some enhanced gusty winds. SPC has the
north half of our area under a marginal risk.

On Tuesday, we will have more of the same. There are no major
forcing mechanisms for storms, but some weak small scale
boundaries and possible MCVs to our north could set off storms at
times. A Marginal risk for severe storms covers our entire area.
Instability looks greater tomorrow, so torrential downpours and
locally strong, gusty winds may occur with the stronger storms.

Looking ahead, the heat dome just to our west will expand
eastward through this week. This means that heat index values
could top 100 Tuesday, and perhaps at or above 105 for Wednesday
and Thursday. Heat advisories may need to be expanded into Middle
Tennessee as we go through the week. There will continue to be
some thunderstorm chances Wednesday and Thursday, but generally
just around 20 percent coverage in the heat of the afternoon and
early evening hours.

For Friday, a surface boundary will approach from the north causing
shower and thunderstorm coverage to increase. The boundary will
be sluggish and diffuse, so do not expect a major air mass change
like we had 2 weeks ago. The boundary is likely to stall just
southeast of us on Saturday. This will result in slight relief
from the heat, but with the boundary nearby, we will hang on to
the potential for scattered showers and storms. We are also
watching the tropics for likely strengthening of a low pressure
system coming into the Caribbean. If this system strengthens to a
tropical storm, it will be named "Fred" and he will move toward
Florida late this week. Keep this in mind especially if you have
travel plans along the Gulf or East Coast.

&&

.AVIATION...
00Z TAF DISCUSSION.

Terminals will likely remain dry this evening with the exception
of CSV where vicinity storms will be possible through the
remainder of the evening. After storms exit the plateau, expect
patchy fog development at CSV through the early morning and
reduced visibilities as another round of storms potentially
develop nearby through mid morning. CKV, BNA, and MQY could see
vicinity storms again Tuesday afternoon. Winds will be out of the
south around 5 to 10 knots with stronger gusts during the daytime
hours.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........11
Hazardous weather outlook, Aug 9, 5:12 AM CDT, 14 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
512 AM CDT Mon Aug 9 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-101015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
512 AM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected today, a few of
which could become strong with wind gusts up to 40 mph. The main area
of concern is along and east of I-65. Brief heavy rainfall is also
possible with any of these storms, which could lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

In the hours before

Special weather statement, Aug 9, 4:49 PM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
449 PM CDT Mon Aug 9 2021

TNZ034-092200-
Fentress TN-
449 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northeastern
Fentress County through 500 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Helenwood, or 9 miles west of Oneida, moving
northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and continuous cloud to ground
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Fentress County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3639 8469 3637 8471 3648 8481 3653 8479
      3653 8476 3652 8473 3643 8469 3641 8467
      3641 8466 3640 8466
TIME...MOT...LOC 2148Z 239DEG 23KT 3648 8467

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

FB
Special weather statement, Aug 9, 4:57 PM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Nashville TN
457 PM CDT Mon Aug 9 2021

TNZ030>032-092230-
Putnam TN-Jackson TN-Smith TN-
457 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of Smith, southwestern
Jackson and west central Putnam Counties through 530 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gordonsville, or 7 miles southwest of Carthage, moving northeast at
15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carthage, Gordonsville, Hickman, South Carthage and Granville.

This includes Interstate 40 between mile markers 250 and 268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3617 8570 3612 8583 3613 8584 3611 8585
      3610 8588 3611 8590 3612 8591 3610 8591
      3611 8593 3610 8595 3611 8596 3609 8599
      3609 8606 3619 8610 3620 8609 3621 8611
      3637 8582
TIME...MOT...LOC 2157Z 243DEG 15KT 3615 8600

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Adcock
Special weather statement, Aug 9, 5:30 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Nashville TN
530 PM CDT Mon Aug 9 2021

TNZ030>032-092315-
Putnam TN-Jackson TN-Smith TN-
530 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of central Smith,
southwestern Jackson and west central Putnam Counties through 615 PM
CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gordonsville, or near Carthage, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carthage, Baxter, Gordonsville, Hickman, South Carthage and
Granville.

This includes Interstate 40 between mile markers 254 and 268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3618 8562 3612 8580 3613 8581 3612 8583
      3613 8584 3609 8587 3612 8591 3610 8591
      3611 8593 3610 8595 3611 8596 3609 8599
      3625 8608 3640 8577
TIME...MOT...LOC 2230Z 237DEG 6KT 3620 8594

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Adcock
Special weather statement, Aug 9, 5:45 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
545 PM CDT Mon Aug 9 2021

TNZ066-092300-
Cumberland TN-
545 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northeastern
Cumberland County through 600 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairfield Glade, or 11 miles northeast of Crossville, moving east at
35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fairfield Glade and Slate Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3595 8495 3612 8502 3615 8494 3615 8493
      3616 8491 3613 8487 3608 8483 3610 8482
      3609 8480 3605 8479 3600 8473
TIME...MOT...LOC 2244Z 249DEG 31KT 3607 8489

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

FB
Local storm report, Aug 9, 6:33 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
633 PM CDT MON AUG 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             4 SE CARTHAGE           36.23N  85.89W
08/09/2021  E0.88 INCH       SMITH              TN   SOCIAL MEDIA

            FACEBOOK REPORT OF NICKEL SIZE HAIL IN ELMWOOD.

&&

EVENT NUMBER OHX2100589

CMA
Special weather statement, Aug 9, 7:53 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Nashville TN
753 PM CDT Mon Aug 9 2021

TNZ066-100130-
Cumberland TN-
753 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of Cumberland County
through 830 PM CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crossville, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crossville, Fairfield Glade, Crab Orchard, Lake Tansi, Cumberland
Mountain State Park and Slate Springs.

This includes Interstate 40 between mile markers 315 and 339.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3590 8471 3586 8473 3583 8477 3582 8480
      3577 8490 3586 8521 3607 8506 3609 8484
      3608 8483 3609 8482 3609 8480 3605 8479
      3600 8472 3591 8468
TIME...MOT...LOC 0052Z 277DEG 10KT 3588 8510

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Whitehead

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:38 PM CDTHeat AdvisoryOHXBedford, Cannon, Cheatham, Clay, Coffee, Davidson and 24 more30 hr
Aug 10, 1:38 PM CDTHeat AdvisoryOHXBedford, Cannon, Cheatham, Clay, Coffee, Davidson and 24 more54 hr
Aug 10, 3:17 PM CDTAreal Flood AdvisoryOHXCumberland118 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.